ISMP Alerts

Packaging Could Lead to Acetaminophen Overdoses

acetominophen

Misleading acetaminophen liquid packaging could lead to acetaminophen overdoses. Caution is advised regarding labeling and packaging of acetaminophen liquid products now on store shelves at several leading chain pharmacies.  CVS, Walgreen, Walmart and likely other chain pharmacies are currently selling 240 mL bottles of the product with labels that fail to indicate product strength. While the label states “500 mg,” no volume is listed to help users recognize the product strength is 500 mg in 15 mL (the equivalent of approximately one tablespoonful).  At the same time, an accompanying dosing cup is only marked 30 mL, which is 1 gram, not 500 mg. Information about the proper strength and dose is printed in the accompanying drug facts panel. However, unless the drug facts label on back of the container is peeled open, this important information will be missed.  Thus, it is possible that consumers may be misled into double dosing - a 2 g dose if the user believes 30 mL marks a 500 mg dose. 

ISMP has interacted with FDA and Walmart about this misleading labeling. The product should be recalled, given the risk of double dosing up to 8 grams per day at the suggested frequency of every 6 hours.

More Alerts

Although medications commercially available in oral solid dosage forms are suitable for most patients, there are populations and circumstances that require splitting tablets, crushing tablets, or opening capsules. Inappropriately altering tablets and capsules can result in treatment failure and
If you are using NUCALA (mepolizumab) for patients who have eosinophilic asthma, please check to ensure the correct volume is being dispensed. Some healthcare practitioners have been confused by the vial labeling.